Alert archive / South Dakota / Flash Flood Watches in 2014

Flash Flood Watch 1, NWS Sioux Falls, SD

May 31, 20146 counties in South Dakota

NWS Sioux Falls, SD issued this flash flood watch at May 31, 2014, 1:19 PM CDT for 6 counties in South Dakota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 31, 2014, 1:19 PM CDT (18:19 UTC)
Expired
May 31, 2014, 7:24 PM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Davison County, SD, Hanson County, SD, Hutchinson County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WGUS63 KFSD 311819
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 PM CDT SAT MAY 31 2014

SDZ039-053-054-059-060-065-010230-
/O.NEW.KFSD.FF.A.0001.140531T1819Z-140601T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KINGSBURY-SANBORN-MINER-DAVISON-HANSON-HUTCHINSON-
INCLUDING THE CITIES OF...DE SMET...ARLINGTON...LAKE PRESTON...
WOONSOCKET...HOWARD...MITCHELL...ALEXANDRIA...EMERY...PARKSTON...
FREEMAN...MENNO...TRIPP
119 PM CDT SAT MAY 31 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA 
  AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS... 
  IN EAST CENTRAL SOUTH DAKOTA...KINGSBURY...MINER AND SANBORN. 
  IN SOUTHEAST SOUTH DAKOTA...DAVISON...HANSON AND HUTCHINSON. 

* UNTIL 1 AM CDT SUNDAY

* POCKETS OF ONE TO TWO INCH RAIN AMOUNTS FELL FROM KINGSBURY
  COUNTY...SOUTHWARD TO HUTCHINSON COUNTY FRIDAY NIGHT AND EARLY
  SATURDAY MORNING. ALTHOUGH THESE RAIN AMOUNTS WERE NOT REAL
  WIDESPREAD...WE ARE EXPECTING ADDITIONAL RAINFALL SATURDAY
  AFTERNOON AND POTENTIALLY INTO THE EVENING OVER SOME OF THESE
  SAME LOCATIONS. THEREFORE LOCALIZED AMOUNTS OF 1 TO 2 INCHES
  CAN BE EXPECTED AGAIN OVER ALREADY WET GROUND.

* THE AREAS MOST PRONE TO FLASH FLOODING OR URBAN FLOODING WILL BE
  FLAT AND LOW LYING LOCATIONS...OR AREAS WITH POOR DRAINAGE. WITH
  AMPLE MOISTURE...SHOWERS AND THUNDERSTORMS CAN PRODUCE UP TO AN
  INCH OF RAIN VERY QUICKLY. THEREFORE IF THE GROUND IS ALREADY
  BECOMING SATURATED...FLASH FLOODING AT LEAST OF A SHORT TERM
  NATURE IS A THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
429 
WGUS63 KFSD 312149
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 PM CDT SAT MAY 31 2014

SDZ039-053-054-059-060-065-010600-
/O.CON.KFSD.FF.A.0001.000000T0000Z-140601T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KINGSBURY-SANBORN-MINER-DAVISON-HANSON-HUTCHINSON-
INCLUDING THE CITIES OF...DE SMET...ARLINGTON...LAKE PRESTON...
WOONSOCKET...HOWARD...MITCHELL...ALEXANDRIA...EMERY...PARKSTON...
FREEMAN...MENNO...TRIPP
449 PM CDT SAT MAY 31 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH 
  DAKOTA...INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL SOUTH 
  DAKOTA...KINGSBURY...MINER AND SANBORN. IN SOUTHEAST SOUTH 
  DAKOTA...DAVISON...HANSON AND HUTCHINSON. 

* UNTIL 1 AM CDT SUNDAY

* AREAS OF ONE TO TWO INCH RAIN AMOUNTS HAVE FALLEN FROM KINGSBURY
  COUNTY...SOUTHWARD TO HUTCHINSON COUNTY SINCE FRIDAY NIGHT.
  THERE HAVE EVEN BEEN SOME DOPPLER RADAR ESTIMATED SPOTTY 3 INCH
  AMOUNTS IN HUTCHINSON COUNTY. IF RAINFALL REDEVELOPS THIS
  EVENING...FLASH FLOODING OR URBAN FLOODING MAY OCCUR DUE TO WET
  GROUND. CONVERSELY...IF SUBSTANTIAL RAINFALL STAYS EAST OF THIS
  AREA...THEN THE FLASH FLOOD WATCH WILL LIKELY BE CANCELLED EARLY.

* THE AREAS MOST PRONE TO FLASH FLOODING OR URBAN FLOODING WILL BE
  FLAT AND LOW LYING LOCATIONS...OR AREAS WITH POOR DRAINAGE. WITH
  AMPLE MOISTURE...SHOWERS AND THUNDERSTORMS CAN PRODUCE UP TO AN
  INCH OF RAIN VERY QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
649 
WGUS63 KFSD 010024
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 PM CDT SAT MAY 31 2014


SDZ039-053-054-059-060-065-010130-
/O.CAN.KFSD.FF.A.0001.000000T0000Z-140601T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KINGSBURY-SANBORN-MINER-DAVISON-HANSON-HUTCHINSON-
INCLUDING THE CITIES OF...DE SMET...ARLINGTON...LAKE PRESTON...
WOONSOCKET...HOWARD...MITCHELL...ALEXANDRIA...EMERY...PARKSTON...
FREEMAN...MENNO...TRIPP
724 PM CDT SAT MAY 31 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. ISOLATED
THUNDERSTORMS WILL CONTINUE TO LIFT NORTH THROUGH THE
AREA...HOWEVER...ANY MODERATE TO HEAVY DOWNPOURS ARE EXPECTED TO
BE RELATIVELY SHORT LIVED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at May 31, 12:37 PM CDT, 42 minutes earlier.

Area forecast discussion, May 31, 12:37 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1237 PM CDT SAT MAY 31 2014

.UPDATE...
ISSUED AT 1046 AM CDT SAT MAY 31 2014

HAVE FRESHENED UP THE FORECAST A COUPLE OF TIMES TO ACCOUNT FOR
CURRENT TRENDS. HOWEVER OVERALL...THE BASIC IDEA OF THE GOING
FORECAST IS STILL HOLDING. THERE WILL LIKELY BE A LULL OF
CONVECTION THROUGH THE MIDDLE OF THE DAY...WHERE ONLY ISOLATED
SHOWERS/TSRA ARE EXPECTED OR NOTHING AT ALL...WITH MOST OF THE
CONVECTION PLACED POSSIBLY OVER OUR FAR WESTERN ZONES. THE MORNING
ROUND OF WARM AIR ADVECTION SHOWERS AND STORMS CONTINUES TO HEAD
NORTHWARD...SO MANY OF OUR ZONES WILL HAVE TO WAIT NOW FOR THE
SHORT WAVE PASSAGE WHICH WILL LIKELY GET THINGS GOING AGAIN THIS
AFTERNOON...MOVING FROM SOUTHWEST TO NORTHEAST. WATER VAPOR
IMAGERY CLEARLY SHOWS THE SHORT WAVE ENTERING WEST CENTRAL NEB TO
SOUTHWEST SD. THE WAVE WILL CONTINUE TO MOVE EASTWARD THIS
AFTERNOON...GIVING GOOD CHANCES FOR RAIN THIS AFTERNOON AND
EVENING...EXCEPT POSSIBLY IN THE EASTERN ZONES OF SOUTHWEST MN AND
MUCH OF NORTHWEST IA. THIS IS BECAUSE THE WAVE SHEARS
NORTHEASTWARD AND THE FOCUS MECHANISM FOR THOSE LOCATIONS IS RATHER
WEAK. NOT EXPECTING A LOT OF SEVERE WEATHER...AS CAPES REMAIN
THIN AND WIND SHEAR WEAK IN THE MID LEVELS. BUT IT IS MOIST...AND
SOUNDINGS SHOW A RATHER UNIDIRECTIONAL FLOW THROUGH THE PROFILE...
SO SOME SHOWERS WHICH TRAIN WITH LOCALLY HEAVY RAINFALL COULD OCCUR...
PROBABLY MOST PREVALENT IN EAST CENTRAL SD.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 306 AM CDT SAT MAY 31 2014

SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH LIKELY LEFT AN
INCH TO INCH AND A HALF OF RAIN OVER CENTRAL PARTS OF THE CWA...WILL
GRADUALLY DIMINISH THROUGH THE MORNING. HOWEVER A STRONG WAVE MOVING
THROUGH COLORADO AND WYOMING WILL MOVE BRING AN INCREASE IN LIFT
THROUGH THE AFTERNOON AND EVENING HOURS. THE AIR MASS AHEAD OF THE
LIFT IS MOIST...WHICH WILL SUPPORT SOME HEAVY RAIN POTENTIAL...BUT
INSTABILITY AND SHEAR ARE VERY LIMITED SO NOT EXPECTING ANY SEVERE
THREAT OTHER THAN A FEW ISOLATED PULSE STORMS. WITH WEAK 700MB TO
500 MB WINDS RUNNING PARALLEL TO THE LOWER LEVEL BOUNDARY SOME
TRAINING OF THUNDERSTORMS WILL BE POSSIBLE WHICH WILL ENHANCE THE
HEAVY RAIN THREAT. A VERY GOOD CHANCE FOR SOME SPOTS TO GET 2 TO 3
INCHES THIS AFTERNOON INTO TONIGHT. AT THIS TIME THE BETTER CHANCE
LOOK TO BE WEST OF INTERSTATE 29 POSSIBLY INTO SOUTHWEST MINNESOTA
BUT WITH CONVECTION A LOT CAN CHANGE. EXPECT MOST AREAS TO AT LEAST
GET SOME RAINFALL WITH NORTHWEST IOWA HAVING THE LOWER CHANCES. HIGH
TEMPERATURES TODAY WILL BE A BIT LIMITED BY CLOUDS AND POSSIBLY
PRECIPITATION...ESPECIALLY IN THE WEST. HIGHS LIKELY TO RANGE FROM
75 TO 80 IN CENTRAL SD TO THE MID 80S IN NORTHWEST IOWA. LOWS
TONIGHT MILD WITH SOUTHERLY FLOW AND CLOUDS...MAINLY MID 60S.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 306 AM CDT SAT MAY 31 2014

A MINOR RESPITE IN SHOWERS AND STORMS SUNDAY MORNING WILL BE IN THE
FORM OF ACTIVITY BEING SPOTTY AFTER TONIGHTS MORE CONCENTRATED
ACTIVITY. SHOWERS AND STORMS WILL AGAIN INCREASE DURING THE DAY WITH
A MAXIMUM OF ACTIVITY MOVING FROM WEST TO EAST IN THE AFTERNOON AND
EVENING. MODEST WIND FIELDS AS NOTED BY SPC WILL COMBINE WITH PRETTY
DECENT INSTABILITY AND MOISTURE TO PROVIDE A THREAT OF SEVERE
STORMS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. SHOWERS AND STORMS ARE
EXPECTED TO DECREASE SLOWLY FROM THE WEST SUNDAY NIGHT AND END FROM
THE WEST MONDAY AS WELL DEFINED SHORT WAVE PASSES. THIS SHOULD LEAD
TO A DRY 24 HOURS OR SO WITH SOME DRIER LOW LEVEL AIR SPREADING IN
AND ACCOMPANIED BY UPPER RIDGING.

A HUMID UPPER 70S NORTHWEST TO MID 80S SOUTHEAST WILL MARK HIGH
TEMPERATURES SUNDAY DESPITE CLOUD COVER. SUNDAY NIGHT SHOULD SEE
MODEST COOLING START FROM THE NORTHWEST AND CONTINUE MONDAY. MONDAY
NIGHT AND TUESDAY THEN LOOK TO BE FAIRLY DRY WITH TEMPERATURES CLOSE
TO NORMAL.

SOUTHWESTERN USA LOW COMING UP THE RIDGE WILL BRING ANOTHER ROUND OF
SHOWERS AND STORMS TUESDAY NIGHT AND WEDNESDAY...PERHAPS STARTING
S/SW TUESDAY AFTERNOON. ACTIVITY SEEMS LIKELY TO BE LESS
CONCENTRATED THAN THE WEEKEND STORMS BECAUSE OF LESS AVAILABLE
MOISTURE...THOUGH MODELS GIVE DECENT STRENGTH TO THE UPPER SUPPORT.
SEVERE STORM THREAT UNCERTAIN FOR NOW WITH THE BEST INSTABILITY
LIKELY TO BE TO THE SOUTH...SO WILL BE WATCHING THE STRENGTH OF THIS
WAVE AS A KEY. A WEAKER SYSTEM APPEARS TO FOLLOW THIS ONE ON CURRENT
MODEL SOLUTIONS AND WILL KEEP SOME CHANCE OF STORMS THROUGH
THURSDAY...THEN GO DRY TO SLIGHT CHANCE FOR FRIDAY WITH THE WAVE
LIKELY TO BE EAST OF THE AREA. WITH THE UPPER RIDGING REMAINING TO
THE SOUTH...TEMPERATURES SHOULD BE NEAR NORMAL FOR WEDNESDAY THROUGH
FRIDAY...POSSIBLY A LITTLE BELOW NORMAL ON HIGH TEMPERATURES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1235 PM CDT SAT MAY 31 2014

CONVECTION WILL WIDESPREAD ACROSS THE FORECAST AREA THROUGH
SUNDAY. THERE WILL BE BREAKS NOW AND THEN WHICH WILL LIKELY BE VFR...
BUT IN SHOWERS AND THUNDERSTORMS...CEILINGS AND VISIBILITIES WILL
TANK LIKELY INTO THE IFR CATEGORY AT TIMES. IN ADDITION...BE ALERT
FOR IFR TO MVFR FOG AROUND SUNRISE ON SUNDAY WITH THE MOIST AIR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...MJ
SHORT TERM...08
LONG TERM...
AVIATION...MJ
Hazardous weather outlook, May 31, 11:50 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 AM CDT SAT MAY 31 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-011000-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-UNION-
1150 AM CDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS SATURDAY
AFTERNOON AND EVENING...BECOMING LESS WIDESPREAD LATE SATURDAY
NIGHT. SEVERE STORMS ARE NOT EXPECTED OTHER THAN AN ISOLATED CELL
WITH QUARTER SIZED HAIL OR SLIGHTLY LARGER...WITH MOST STORMS
STAYING HAIL FREE OR PRODUCING JUST SMALL HAIL. ISOLATED WIND GUSTS
AROUND 40 MPH ARE ALSO POSSIBLE. BECAUSE OF THE HIGH AVAILABLE
MOISTURE...SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN...MAKING URBAN
AND FLASH FLOODING OF SMALL STREAMS A THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN SUNDAY.
ISOLATED STORMS MAY BE SEVERE WITH THE POTENTIAL FOR HAIL TO HALF
DOLLAR SIZE AND 60 MPH GUSTS. THE GREATEST THREAT OF SEVERE STORMS
WILL BE ALONG AND WEST OF INTERSTATE 29. ALSO...LOCALLY HEAVY RAIN
MAY AGAIN DEVELOP...WITH SOME STORMS PRODUCING AN URBAN AND FLASH
FLOODING OF SMALL STREAMS THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

Nearby

Flash Flood Watches in South Dakota, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.